An 80‐year‐old woman with hypertension and hyperthyroidism was found obtunded in the morning by a family member and brought in to the emergency department. Patient had taken polyethylene glycol electrolyte solution and bisacodyl as preparation for colonoscopy the day before. According to family members, she had developed nausea, vomiting, and diarrhea as a result of these medications and had consumed 4500 mL of water over several hours to stay hydrated. Her only medications were propylthiouracil, lisinopril, and hydrochlorothiazide. In the emergency room, her vital signs were normal. Blood pressure was 116/53 mm Hg. She was unresponsive, with decorticate posturing and pinpoint pupils. The rest of the exam was unremarkable. Her abnormal laboratory values were: serum sodium 114 mmol/L, serum potassium 2.9 mmol/L, blood urea nitrogen 9 mg/dL, creatinine 0.55 mg/dL, serum osmolality 242 mOsm/kg, urine osmolality 492 mOsm/kg, urine sodium 114 mmol/L. No prior labs were available for comparison. Computerized tomography of the brain showed diffuse cerebral edema. She was started on hypertonic saline and admitted to the intensive care unit. Her potassium was repleted. Her serum sodium rose to 128 mmol/L on the second day of admission. Patient remained somnolent but started to move her extremities. She did not follow commands. Hypertonic saline was discontinued and patient started on fluid restriction. On hospital day 3, patient's sodium level increased to 133 mmol/ L, and her mental status was close to baseline. She continued to have generalized weakness and unsteady gait. She was transferred to rehabilitation facility for further physical therapy.
This patient had a neurologic sequela from acute hyponatremia in the setting of bowel preparation for colonoscopy. This was exacerbated by acute water intoxication from excessive intake, volume‐induced release of antidiuretic hormone (ADH) secondary to volume depletion from diarrhea, and underlying defect in water excretion induced by thiazide therapy. Even though her nausea and vomiting may have been because of developing hyponatremia, it may have further exacerbated water retention by inducing further secretion of ADH.
Hyponatremia in the setting of bowel preparation has previously been reported. In previous reports, patients had seizures and encephalopathy but had normal computerized tomography of the brain. Therefore, this is the first case of cerebral edema from acute hyponatremia after bowel preparation for colonoscopy. It is important to be aware of the possibility of hyponatremia, particularly in patients who are taking thiazide diuretics. Patients’ intake of solute‐free fluids during bowel preparation should be limited.
C. Lee ‐ none; J. Jahanmir ‐ none; G. Kershaw ‐ none
To cite this abstract:Lee C, Jahanmir J, Kershaw G. Acute Hyponatremic Cerebral Edema After Preparation for Colonoscopy. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 324. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/acute-hyponatremic-cerebral-edema-after-preparation-for-colonoscopy/. Accessed September 15, 2019.